Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Hastings, NE

March 23, 2017Valley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Mar 23, 2017, 8:01 PM CDT for Valley County, Nebraska. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2017, 8:01 PM CDT (01:01 UTC)
Expired
Mar 23, 2017, 8:45 PM CDT
In force
44 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Valley County, NE

The radar

The North Platte radar (KLNX), 143 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 8:05 PM CDTHAIL 14 W Arcadia, NE.
Mar 23, 8:05 PM CDTHAIL 14 W Arcadia, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

374 
WUUS53 KGID 240101
SVRGID
NEC175-240145-
/O.NEW.KGID.SV.W.0002.170324T0101Z-170324T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
801 PM CDT THU MAR 23 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Valley County in central Nebraska...

* Until 845 PM CDT

* At 800 PM CDT, a severe thunderstorm was located near Arcadia, or
  18 miles southwest of Ord, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ord, Arcadia and Elyria. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4154 9875 4139 9899 4140 9921 4155 9921
      4174 9895 4174 9875
TIME...MOT...LOC 0100Z 228DEG 44KT 4141 9918 

HAIL...1.00IN
WIND...60MPH
 
$$

Heinlein
2 follow-up statements
611 
WWUS53 KGID 240128
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
828 PM CDT THU MAR 23 2017

NEC175-240145-
/O.CON.KGID.SV.W.0002.000000T0000Z-170324T0145Z/
Valley NE-
828 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL VALLEY COUNTY...

At 828 PM CDT, a severe thunderstorm was located near Ord, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ord and Elyria. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4157 9875 4151 9900 4145 9921 4155 9921
      4174 9895 4174 9875
TIME...MOT...LOC 0128Z 228DEG 44KT 4164 9884 

HAIL...1.00IN
WIND...60MPH
 
$$

Heinlein
664 
WWUS53 KGID 240145
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
845 PM CDT THU MAR 23 2017

NEC175-240155-
/O.EXP.KGID.SV.W.0002.000000T0000Z-170324T0145Z/
Valley NE-
845 PM CDT THU MAR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VALLEY COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4157 9875 4151 9900 4145 9921 4155 9921
      4174 9895 4174 9875
TIME...MOT...LOC 0145Z 228DEG 44KT 4177 9864 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:11 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 23, 6:11 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
611 PM CDT Thu Mar 23 2017

.SHORT TERM...(This evening through Friday)
Issued at 359 PM CDT Thu Mar 23 2017

Another difficult forecast today through Friday. Challenges
included temperatures through the period, precipitation chances
and timing of the various precipitation waves.

The upper low is approaching from the southwest and the surface
low is expected to develop over eastern Colorado and western
Kansas this evening. Currently, skies are clearing from west to
east and temperatures are warming quickly helping to destabilize
the atmosphere. There is and will be a fairly sharp temperature
gradient when it's all said and done with for today. Tonight,
temperatures will remain fairly mild with breezy south winds and
warm moist advection. Tomorrow, there again could be a sharp
temperature gradient as the cold front impinges on the forecast
area with cooler air in the northwest and temperatures up to the
70s possible in the southeast.

On to precipitation chances and timing.

Tonight: The high resolution guidance continues to indicate the
development of thunderstorms this evening near 00z/7pm across
portions of south central Nebraska and north central Kansas. The
best chances will be west of a Grand Island, NE to Smith Center,
KS line. With plentiful shear and instability, supercells maybe
possible with large hail and damaging winds. Think this primary
threat will subside in the late evening/early overnight hours as
it transitions to more of a stratiform rain chance along the
front. Precipitation is possible across the forecast area
overnight, but again the best chances are off to the west.

Friday: As the upper low moves out over the Central Plains, the
frontogenesis along the cold front will keep precipitation chances
across north central to southwest Nebraska...this will clip
portions of central and south central Nebraska. Guidance today
continues to indicate that the dryslot will cover a good chunk of
the area tomorrow...currently looking like it will stay dry
southeast of a York, NE to Smith Center, KS line for much of the
day. Precipitation chances southeast of this line will be quite a
bit less, but cannot rule it out.

Other things: Did increase southerly winds tonight through
tomorrow across the area as well as those behind the front
tomorrow from the north.

.LONG TERM...(Friday night through Thursday)
Issued at 359 PM CDT Thu Mar 23 2017

Precipitation should end during the evening and early overnight
hours Friday night with Saturday being dry. Highs on Saturday are
expected to be near normal for late March in the 50s to low 60s.

The next chance for precipitation will follow quickly for Sunday
as the next disturbance moves over the Central Plains. There are
still discrepancies in exactly where the disturbance will track,
thus have precipitation chances in for much of the area for
Sunday afternoon and overnight. As we move through the work week,
there will be another chance for precipitation for mid-week.
Currently the upper flow looks to split with the the main
disturbance being cut off and tracking along the southern CONUS.
There are enough discrepancies that confidence is low on how this
system will evolve. Temperatures through the week look to be
seasonal in the 50s and low 60s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday evening)
Issued at 607 PM CDT Thu Mar 23 2017

Thunderstorms are possible or a few hours this evening. There is a
cold front that will move through the area late tonight and winds
will turn to the northeast. There will be a chance for showers on
and off through the remainder of the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...JCB
Hazardous weather outlook, Mar 23, 4:04 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
404 PM CDT Thu Mar 23 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
242115-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
404 PM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the entire outlook area this
evening and overnight, Storms are expected mainly after 5 PM.
There will be the potential for some thunderstorms to be strong to
severe through the evening hours, mainly west of an Osceola,
Nebraska to Osborne, Kansas line. The primary hazards with any
severe thunderstorms would be hail to the size of quarter to
golfballs and wind gusts near 60 MPH.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms are possible through the day on Friday
into Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly after 5 PM today.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, Mar 23, 6:12 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
612 PM CDT THU MAR 23 2017

NEZ060-240000-
Dawson NE-
612 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 700
PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockville, or 13 miles east of Curtis, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cozad, Gothenburg, Willow Island and Farnam.

This includes Interstate 80 between mile markers 209 and 228.

LAT...LON 4105 10022 4105 10014 4091 9981 4070 9997
      4070 10022
TIME...MOT...LOC 2312Z 209DEG 29KT 4058 10027

Heinlein
Local storm report, Mar 23, 6:58 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
658 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 WNW COZAD             40.87N 100.0W
03/23/2017  U0.88 INCH       DAWSON             NE   TRAINED SPOTTER

            .

&&

PETR
Local storm report, Mar 23, 7:01 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
701 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 WNW COZAD             40.87N 100.0W
03/23/2017  E0.88 INCH       DAWSON             NE   TRAINED SPOTTER

            .

&&

PETR
Special weather statement, Mar 23, 7:49 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
749 PM CDT THU MAR 23 2017

NEZ039-040-046-240130-
Valley NE-Greeley NE-Sherman NE-
749 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY...VALLEY AND
NORTHWESTERN SHERMAN COUNTIES UNTIL 830 PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ansley, or 15 miles east of Broken Bow, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ord, Arcadia, Elyria and Fort Hartsuff State Park.

LAT...LON 4174 9869 4169 9862 4130 9920 4174 9921
TIME...MOT...LOC 0049Z 224DEG 43KT 4134 9934

Heinlein

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:49 PM CDTSpecial Weather StatementGIDValley41 min
Mar 23, 8:41 PM CDTSpecial Weather StatementGIDHarlan49 min
Mar 23, 8:48 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Harlan42 min
Mar 23, 8:54 PM CDTSevere Thunderstorm WarningGIDValley51 min
Mar 23, 9:25 PM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Clay, Dawson, Franklin, Furnas and 7 more50 min
Mar 23, 9:51 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Furnas, Gosper39 min
Mar 23, 10:17 PM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Clay, Dawson, Hall, Hamilton and 6 more43 min
Mar 23, 10:43 PM CDTSevere Thunderstorm WarningGIDGreeley, Hamilton, Howard, Merrick, Nance, Sherman and 1 more47 min
Mar 23, 10:51 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York39 min
Mar 23, 11:13 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Furnas, Gosper, Harlan, Kearney and 2 more47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.